Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Dec 6, 2018, 4:03 PM EST for Jefferson County, Lewis County, New York. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2018, 4:03 PM EST (21:03 UTC)
- Expired
- Dec 6, 2018, 5:30 PM EST
- In force
- 87 min
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 20 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528
WWUS81 KBUF 062103
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
403 PM EST THU DEC 6 2018
NYZ006>008-062230-
Jefferson-Oswego-Lewis-
403 PM EST THU DEC 6 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...LEWIS
AND NORTHEASTERN OSWEGO COUNTIES...
At 400 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 3 inches per hour is oriented due east of Lake Ontario, from
near Sackets Harbor and Mannsville, inland to southern Watertown,
Adams, Copenhagen and Croghan. This band will remain steady state
through the late afternoon, before sliding southward early this
evening.
Winds in excess of 30 mph are possible with this band of lake effect
snow.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Stony Point,
Carthage, Lowville, West Carthage, Adams, Dexter, Glen Park,
Herrings, Highmarket, Adams Center, Southwick Beach State Park,
Henderson Harbor, Barnes Corners, Whetstone Gulf State Park, Denmark,
New Bremen and Watson.
This includes Interstate 81 between exits 37 and 48.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.
LAT...LON 4355 7525 4361 7626 4378 7629 4383 7636
4387 7635 4385 7645 4396 7644 4396 7634
4398 7635 4413 7523 4409 7517 4361 7511
$$
ThomasWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Dec 6, 3:08 PM EST, 55 minutes earlier.
Area forecast discussion, Dec 6, 3:08 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
308 PM EST Thu Dec 6 2018
.SYNOPSIS...
A cold front will sweep across Western and Central New York with a
quick hitting burst of lake effect snow early this evening. Once
this passes, west-northwest flow will be in place through Friday but
with only a muted lake response resulting in limited or no snow
accumulation. Friday will be cold however with highs only in the
20s. There may be a few rounds of lake effect snow on Saturday, but
Sunday should be dry. A slight warming trend with dry weather should
continue into early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
...Lake Effect Snow Headlines in Place for Much of the Region...
East of Lake Erie...
A lake band which formed this morning and moved north,
completely losing its lake connection this afternoon. This
should return with vigor later this afternoon an approaching
trough poised to moved through the area. Once it gets going, around
3-4PM or so, it should accelerate back across Metro Buffalo and
blast through the Southtowns. Timing unfortunately may be right
around the late afternoon/evening rush hour (4-6PM). During
this time, the band may might only be at any given location for
an hour, and less toward the Southtowns, but snow fall rates may
approach 2"/hr while overhead. This will be some hybrid between
a lake band and snow squall. The intensity will be due to steep
lapse rates extending past 10000'. Thundersnow will be a
possibility during the frontal/lake band passage within a well
mixed layer with abundant lift through the dendritic layer.
Later tonight... The band should be pushed completely southeast of
Lake Erie and therefore lose it's connection. Weakly disorganized
lake effect bands on a NW flow may form overnight, but this
shouldn't amount to much.
East of Lake Ontario...
Unlike the Erie band, the Lake Ontario band is doing just fine
in a steady state over/east of Watertown. This may move north a
little as the trough approaches, but it too should similarly
intensify while also heading south and losing its lake
connection this evening. Some thundersnow will also be possible
here with similar reasoning - excellent lift well through the
dendritic growth region supporting graupel, friction and charge
separation. Forecast amounts of another 3-6" tonight seem
reasonable.
For the remainder of the region... All areas may see a little snow
with the frontal/trough passage this evening, but amounts should be
minor with T-1" or so assuming adequate distance from lake
responses. A snow squall may briefly move across the region
with limited time duration but impressive snow rates low
visibility with the trough and/or as the lake bands get pushed
ESE of the lakes.
Late tonight through Friday... A weak multi-lake connection off
Georgian Bay across Lake Ontario may result in snow showers ESE of
Lake Ontario, including the Rochester Metro area at times, but a cap
of about 5000' should keep amounts down with together with a thin
roaming band that should be weakening with time. Further west
there may be a weak band originating from Huron too, but this will
similarly have limited depth to work with, resulting in mostly
flurries or scattered snow showers without accumulations toward the
Niagara Frontier. Later Friday, WNW flow will back slightly but
with surface high pressure continuing to force subsidence and
further limiting any lake response. The result for the afternoon
should be abundant cloud cover for areas south of Lake Ontario.
areas east of Lake Ontario may see some sunshine however.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday night and Saturday, the area remaining in a general west-
northwest flow. Passing upper wave will aid in increasing moisture,
resulting in scattered light snow showers or flurries, but some
minor accumulating lake snows look likely east and southeast of the
lakes. Outside of these areas, any accumulations should remain well
under an inch.
With respect to temperatures...these will remain decidedly on the
cold side of normal with lows Friday night ranging from the single
digits across the North Country to the teens south of Lake
Ontario. Highs on Saturday largely reaching to between 25 and
30.
Saturday night high pressure will build back into our region...
bringing drier air...warming aloft...and a lowering cap. This
should eventually help to squelch any lingering snow showers east
and southeast of the lakes...with mainly dry weather otherwise
anticipated. Otherwise temperatures will not be quite as cold as
those of the previous night...with lows ranging from the teens
east of Lake Ontario and across interior portions of western
New York to the lower 20s elsewhere.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A rare quiet period will occur for the beginning of next week...this
at a time when climatologically we usually see an increase in
significant lake effect snow events. Surface high pressure will
slide by our region early in the week, maintaining a storm system to
our south and east through Tuesday. This surface high may continue
fair weather through Thursday before a storm system from the Midwest
approaches our region towards the end of next week. Temperatures
will average at or below normal through the beginning of the week,
with afternoon highs possibly rising above normal Wednesday -
Thursday.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Lake snows northeast of both lakes will produce IFR to LIFR
conditions at KART and IFR conditions at times at KIAG AND KBUF
into mid afternoon. Elsewhere, MVFR/VFR cigs will be found at
KROC and KJHW.
Between 20Z and 23z, the lake snows will push south along a cold
front. A significant deterioration in conditions will take place.
There will be about an hour or so time period when LIFR
conditions will occur in heavy snow and blowing snow.
After 00z, IFR/LIFR cigs/vsbys will likely remain across the
Southern Tier, including KJHW and KELZ. VFR weather will
return to the remaining TAF sites, although multiple snow bands
within developing northwest flow pattern could bring
restrictions at times through tonight.
Outlook...
Friday...Lake effect snow showers and areas of IFR southeast of
the lakes...with VFR/MVFR elsewhere.
Saturday...Scattered to numerous lake effect snow showers and
localized IFR southeast of the lakes...with VFR elsewhere.
Sunday and Tuesday...VFR.
&&
.MARINE...
Gusty winds will continue into this evening as a cold front crosses
the region. WSW winds will become WSW as the front passes and then
drop off considerably. However, the northwest flow will delay the
lowering of the waves on the eastern half of Lake Ontario, so SCAs
will persist into at least the first half of Friday.
While light winds and negligible waves are expected throughout the
Lower Great Lakes Friday night, a clipper moving through during the
weekend will likely result in freshening winds and possibly another
round of small craft advisories.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning until 1 AM EST Friday for NYZ007-008.
Winter Weather Advisory until 1 AM EST Friday for NYZ006.
Winter Weather Advisory until 7 PM EST this evening for NYZ001-
002-010-011.
Winter Weather Advisory until 6 AM EST Friday for NYZ012-019-
020-085.
MARINE...Small Craft Advisory until 1 AM EST Friday for LEZ040-041.
Small Craft Advisory until 7 PM EST this evening for
LEZ020.
Small Craft Advisory until 10 AM EST Friday for
LOZ043>045.
Small Craft Advisory until 4 AM EST Friday for LOZ042.
&&
SYNOPSIS...Zaff
NEAR TERM...Zaff
SHORT TERM...JJR/TMA
LONG TERM...Thomas
AVIATION...RSH/TMA/Zaff
MARINE...RSH/ZaffHazardous weather outlook, Dec 6, 3:04 PM EST, 59 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 304 PM EST Thu Dec 6 2018 NYZ001-072015- Niagara- 304 PM EST Thu Dec 6 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002-072015- Orleans- 304 PM EST Thu Dec 6 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-011-072015- Northern Erie-Genesee- 304 PM EST Thu Dec 6 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-072015- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 304 PM EST Thu Dec 6 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-013-014-021-072015- Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- 304 PM EST Thu Dec 6 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-072015- Oswego- 304 PM EST Thu Dec 6 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-072015- Jefferson-Lewis- 304 PM EST Thu Dec 6 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-072015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 304 PM EST Thu Dec 6 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Dec 6, 10:20 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1020 AM EST THU DEC 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW WALES 42.74N 78.51W
12/06/2018 M5.4 INCH ERIE NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0915 AM SNOW ADAMS CENTER 43.86N 76.00W
12/06/2018 M4.3 INCH JEFFERSON NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1801002
EVENT NUMBER BUF1801003
JAMLocal storm report, Dec 6, 11:50 AM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1150 AM EST THU DEC 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 ENE COLDEN 42.65N 78.61W
12/06/2018 M5.6 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
1145 AM SNOW BUFFALO AIRPORT 42.94N 78.74W
12/06/2018 M3.6 INCH ERIE NY NWS OFFICE
&&
EVENT NUMBER BUF1801004
EVENT NUMBER BUF1801005
JAMSpecial weather statement, Dec 6, 2:19 PM EST, 1 hour 44 minutes before
Special Weather Statement National Weather Service Buffalo NY 219 PM EST Thu Dec 6 2018 NYZ001>008-010>014-019>021-085-062300- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 219 PM EST Thu Dec 6 2018 ...Snow squalls possible late this afternoon and early evening... A cold front will cross the region late this afternoon and early evening, resulting in lake effect snow from both Lake Erie and Lake Ontario that will quickly move inland. This will affect the evening commute, particularly between about 4 to 6 PM. These bands will move southeast into portions of Western and Central New York before weakening later this evening. The resulting effect may be snow squalls with brief but intense snowfall with near white-out conditions. Be prepared for brief heavy snow, sudden changes in visibility, and slick, snow covered roads. Zaff
Local storm report, Dec 6, 2:20 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
220 PM EST THU DEC 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW S WATERTOWN 43.97N 75.91W
12/06/2018 M9.2 INCH JEFFERSON NY COCORAHS
SNOWFALL THROUGH 2 PM
&&
EVENT NUMBER BUF1801006
DPKLocal storm report, Dec 6, 3:08 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EST THU DEC 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW 5 SSW HARRISVILLE 44.09N 75.37W
12/06/2018 M11.0 INCH LEWIS NY COCORAHS
STORM TOTAL SO FAR. PRESENTLY MODERATE TO HEAVY SNOW
WITH RATES OF 1.5 TO 2 INCHES PER HOUR.
&&
EVENT NUMBER BUF1801007
DPKSpecial weather statement, Dec 6, 4:03 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
403 PM EST THU DEC 6 2018
NYZ006>008-062230-
Jefferson-Oswego-Lewis-
403 PM EST THU DEC 6 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...LEWIS
AND NORTHEASTERN OSWEGO COUNTIES...
At 400 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 3 inches per hour is oriented due east of Lake Ontario, from
near Sackets Harbor and Mannsville, inland to southern Watertown,
Adams, Copenhagen and Croghan. This band will remain steady state
through the late afternoon, before sliding southward early this
evening.
Winds in excess of 30 mph are possible with this band of lake effect
snow.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Stony Point,
Carthage, Lowville, West Carthage, Adams, Dexter, Glen Park,
Herrings, Highmarket, Adams Center, Southwick Beach State Park,
Henderson Harbor, Barnes Corners, Whetstone Gulf State Park, Denmark,
New Bremen and Watson.
This includes Interstate 81 between exits 37 and 48.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.
LAT...LON 4355 7525 4361 7626 4378 7629 4383 7636
4387 7635 4385 7645 4396 7644 4396 7634
4398 7635 4413 7523 4409 7517 4361 7511
ThomasThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 8:23 PM EST | Winter Storm Warning | BUF | Jefferson, Lewis | 29 hr |
| Dec 6, 8:01 AM EST | Special Weather Statement | BUF | Niagara | 74 min |
| Dec 6, 5:36 PM EST | Special Weather Statement | BUF | Jefferson, Lewis | 69 min |
| Dec 6, 6:28 PM EST | Special Weather Statement | BUF | Chautauqua, Erie, Wyoming | 92 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.